Virginia, 2016High Wind in Virginia, November 19 to 20, 2016
November 19 to 20, 2016 · NWS RNK · 2 events in 2 counties and zones
A strong upper level disturbance rotating around an upper level low pressure system over the Great Lakes region brought 45 to 55 knot winds across the central Appalachians. Dry air associated with this system and a low inversion height exposed the higher terrain to gusts which reached 60 mph or more.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance rotating around an upper level low pressure system over the Great Lakes region brought 45 to 55 knot winds across the central Appalachians. Dry air associated with this system and a low inversion height exposed the higher terrain to gusts which reached 60 mph or more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 10:03 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 19, 10:03 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1003 PM EST Sat Nov 19 2016
.SYNOPSIS...
Cold air will surge in on northwest winds through the rest of the
weekend. High pressure builds in on Tuesday ahead of another cold
front that will cross the area Wednesday into Thursday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 1000 PM EST Saturday...
Adjustments to the forecast late this evening include a little
farther extent of light measurable snow bands that have been
reaching into the first or second tier of counties that border
southeast West Virginia, especially in areas along and north of
route 460. Other adjustments include a slower decline of
temperatures along and east of the crest of the Blue Ridge than
earlier forecast, although the overall low temperature forecast
for the night still seems reasonable.
As of 700 PM EST Saturday...
Our updated forecast for this evening will reflect a bit farther
east snow flurry coverage than previously advertised based upon
the latest radar trends, and the anticipation of at least small
ice crystals falling from mostly cloudy skies. Another adjustment
has been a trend upward in the amount of upslope snowfall that is
expected across western Greenbrier County, WV. Have added another
inch to inch and a half of snow to areas north of roughly Duo and
Trout. While this area of the county may be closer to winter
weather advisory level in total, the overall average snowfall
across the western half of the county will still remain below
thresholds as an average. Will update the Hazardous Weather
Outlook and web graphics to reflect this adjustment.
As of 200 PM Saturday...
Upper low over Michigan moves east into New Hampshire by Sunday
evening. Main cold pool at 500MB crosses southeast West Virginia and
southwest Virginia between 21Z/4PM and 12Z/7AM. Not ideal timing for
enhancing showers but favorable for lower the height of the
inversion.
Synoptic scale lift has exited the region but strong upslope will
keep clouds and snow showers over the mountains through Monday
morning. Clouds and flurries/sprinkles will spill east over teh Blue
Ridge tonight then low level moisture gradually retreats, eventually
clearing out of southeast West Virginia on Monday morning.
Low level jet will stay in the 45 to 55 knot range in the mountains
through Sunday with slightly higher value being forecast by both the
12Z NAM and GFS for Sunday night. Wind Advisory may need to be
extended through Sunday night. For now will highlight in the
Hazardous weather outlook.
Coldest air of the fall season slams into the area through Sunday as
8h temps sink to -8 to -12 before rebounding to zero to -8C Monday.
With winds blowing tonight through Sunday night, mixing will keep
readings from falling more.
Look for lows in the lower to mid 20s mountains tonight to around 30
east. The thermometer will not rise much Sunday especially in the
mountains, with highs in the lower to mid 30s, while the foothills
and piedmont reach the mid to upper 40s.
Sunday night appears similar with 20s most areas.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 1210 PM EST Saturday...
Northwest winds persist into Monday but gradient relaxes somewhat.
Upper low continues to track into the far northeast U.S. and into
Canada.
Monday expect slightly warmer but still well below normal highs from
the upper 30s to mid 40s west, to upper 40s to lower 50s east.
Trof on the west coast moves east Tuesday and Wednesday with the
trof axis crossing the Mid Atlantic region on Thursday. At the
surface high pressure cross the region Tuesday and Wednesday. Low
pressure tracks across the Ohio Valley then into the eastern United
States Wednesday and Thanksgiving Day. Consensus suggests the GFS
and ECMWF along with their ensembles are reasonable with the track
and timing of this low.
The best chance of precipitation will be ahead of the front from
Wednesday evening until Thanksgiving morning. At this time models
were showing that any upslope clouds and possible rain/snow showers
may persist into Friday morning. Air mass behind this system is
Pacific origin and does not look cold enough for snow based on the
00Z ECMWF.
Temperatures gradually warm back to normal by Tuesday and remain
seasonal, even after the front passes through the area on
Thanksgiving.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 305 PM EST Thursday...
The region will remain under the upper ridge on Tuesday followed by
the next long wave trof that is moving in a little slower than
previously expected, now for late Wednesday and more likely
Wednesday night into Thursday based on latest 00Z runs of GFS and
ECMWF. This system will be Pacific in origin and while it does not
look to bring a great deal of precipitation to our region, it may
stand a better chance than the one this weekend.
Until this system arrives, the surface high pressure centered over
the mid Atlantic region Tuesday night will result in a wide
spread of minimum temperatures between ridges and valleys.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 630 PM EST Saturday...
In the wake of the passing cold front, areas east of the crest of
the Blue Ridge will experience VFR conditions through the
conclusion of the valid TAF period, 00Z/7PM Monday/Sunday. Across
the mountains, MVFR to low end VFR ceilings will prevail through
approximately 15Z/10AM Saturday. After this time, look for some of
the clouds to start to scatter all while trending upward slightly
in elevation. Snow showers and flurries will also be common
through the overnight hours across the mountains, with preferred
upslope areas of southeast West Virginia experiencing light
accumulating snow fall through Sunday.
Winds will continue to be very strong. Ridge top levels across the
mountains will range anywhere from 40 to 50 kts. Terminals across
within the mountains will more likely experience 25 to 35 kts
through tomorrow. Across the Piedmont, gusts of 15 to 25 kts will
be more common. All locations will experience a small decrease in
speeds and gusts around sunrise Sunday, prior to ramping up again
during the day.
Extended aviation discussion...
Scattered light snow showers will continue in southeast West
Virginia into early Monday. Otherwise expecting more in the way
of widespread VFR as clouds and winds diminish. Moisture will
increase ahead of another cold front by Tuesday with the
potential for MVFR cigs and showers across the mountains by Wednesday
night and early Thanksgiving Day.
&&
.FIRE WEATHER...
As of 300 pm EST Saturday...
Keeping the Special Wx Statement through late afternoon for enhanced
fire danger due to winds and rh, though rh values have not fallen
off as much as earlier predicted.
After coordination with the Virginia Dept of Forestry and NC
offices, we will see a continuation of the special wx statement for
enhanced fire danger for the mountains of southwest Virginia, and
all of our NC counties for Sunday. For our Virginia foothills,
piedmont and Roanoke/Southern Shenandoah Valley counties, Sunday
will be close enough to red flag criteria, especially with humidity
values plummeting to 20 to 30 percent to hoist a Fire Wx Watch. The
evening or midnight shift then can coordinate this more if
conditions look promising for red flag warning parameters being
reach Sunday, then issue a Red Flag Warning.
Looking into Monday, the wind will stay elevated but not as strong
as through Sunday. Meanwhile, RH values again drop below 30 percent
across much of the area. Another enhanced fire danger day is
possible Monday.
Outlook still mainly dry with showers possible Wednesday night,
though amounts look light. Winds not as strong midweek with this
system. Another system arrives may impact us next weekend, but again
overall staying drier than normal.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST Sunday for VAZ007-009>014-018>020-
022>024-032>035.
Fire Weather Watch from 8 AM EST Sunday through Sunday evening
for VAZ022>024-032>035-043>047-058-059.
High Wind Warning until 7 PM EST Sunday for VAZ015>017.
NC...Wind Advisory until 7 PM EST Sunday for NCZ003-019.
High Wind Warning until 7 PM EST Sunday for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...JH/WP
NEAR TERM...AMS/DS/WP
SHORT TERM...AMS/WP
LONG TERM...AMS
AVIATION...AMS/DS/JH
FIRE WEATHER...WPHazardous weather outlook, Nov 19, 7:39 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EST SAT NOV 19 2016
NCZ001-002-018-VAZ015>017-210045-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
739 PM EST SAT NOV 19 2016
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
STRONG WINDS MAY PERSIST THROUGH SUNDAY NIGHT...REQUIRING A WIND
ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-032>035-210045-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
739 PM EST SAT NOV 19 2016
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FIRE WEATHER WATCH.
STRONG GUSTY WINDS MAY PERSIST INTO SUNDAY NIGHT REQUIRING A WIND
ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ007-009>014-018>020-210045-
SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CRAIG-ALLEGHANY VA-BATH-
739 PM EST SAT NOV 19 2016
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
STRONG WINDS MAY PERSIST INTO SUNDAY NIGHT...REQUIRING A WIND
ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ044-210045-
MONROE-
739 PM EST SAT NOV 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ043-508-210045-
SUMMERS-WESTERN GREENBRIER-
739 PM EST SAT NOV 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
1 TO 3 INCHES OF SNOW IS EXPECTED TO ACCUMULATE THROUGH
TONIGHT...MAINLY ON HIGHER SLOPES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ANOTHER INCH OF SNOW IS POSSIBLE SUNDAY ALONG THE HIGHER RIDGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ043>047-058-059-210045-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
739 PM EST SAT NOV 19 2016
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FIRE WEATHER WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-210045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
739 PM EST SAT NOV 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ042-507-210045-
MERCER-EASTERN GREENBRIER-
739 PM EST SAT NOV 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 19, 6:03 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EST SAT NOV 19 2016
NCZ001>006-018>020-VAZ007-009>020-201300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS
603 PM EST SAT NOV 19 2016
...INCREASED FIRE DANGER FOR SUNDAY...
NORTHWEST WINDS OF 10 TO 25 MPH WITH GUSTS TO 30 TO 40 MPH CAN BE
EXPECTED AGAIN SUNDAY. HUMIDITY LEVELS WILL DROP TO 30 TO 45
PERCENT.
THIS WILL AGAIN LEAD TO AN INCREASED FIRE DANGER SUNDAY.
OUTDOOR BURNING IS DISCOURAGED SUNDAY AND ACTUALLY BANNED IN A
FEW COUNTIES. CHECK WITH YOUR LOCAL FIRE OFFICIALS. ANY FIRES
COULD QUICKLY GROW OUT OF CONTROL.
High Wind, Floyd
- When
- November 19, 11:30 PM EST to November 20, 5:00 AM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
A power line was blown down along Poor Farm Road, which started a brush fire.
High Wind, Grayson
- When
- November 20, 4:00 AM EST to 6:00 AM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Two large trees were reported blown down in Grayson County. One tree was blown down on Highway 274 near Baywood, and a second tree was blown down on Troutdale Highway near Volney.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, November 19, 20162 deaths · 1 injured · 1 event
- Lake-Effect Snow in New York, November 19 to 22, 2016$400,000 · 13 events
- Lake-Effect Snow in Pennsylvania, November 19 to 20, 2016$300,000 · 2 events
- Lake-Effect Snow in New York, November 19 to 22, 201615 events
- Winter Storm in Michigan, November 19 to 20, 201614 events
- Frost and Freeze in California, November 19, 20164 events
- High Wind in Virginia, November 19, 201661 kt wind · 4 events
- Winter Weather and Heavy Rain in California, November 19 to 20, 20163 events
- High Wind in West Virginia, November 19, 201652 kt wind · 3 events
- Flood and Heavy Rain in Puerto Rico, November 19 to 20, 2016$500 · 2 events
- Winter Weather in West Virginia, November 19 to 20, 20162 events
- Lake-Effect Snow in Pennsylvania, November 19 to 22, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661454, 661452.